Community Forum Archive

The Epilepsy Community Forums are closed, and the information is archived. The content in this section may not be current or apply to all situations. In addition, forum questions and responses include information and content that has been generated by epilepsy community members. This content is not moderated. The information on these pages should not be substituted for medical advice from a healthcare provider. Experiences with epilepsy can vary greatly on an individual basis. Please contact your doctor or medical team if you have any questions about your situation. For more information, learn about epilepsy or visit our resources section.

Hair Loss and AEDs!

Fri, 09/11/2009 - 11:28

I am trying to find a different seizure medication with fewer side effects. I can't take Dilantin or Keppra, for some reason my body won't  tolerate them. I am on Topamax 100mg daily (50/50). I have lost lots of hair.  ...Enough to make 2 wigs. I am lucky that I had extremely thick hair a year ago. 

But enough is enough...is ANYONE out there familiar with a medication that DOESN'T cause hair loss?

Thanks!

-Sue

Comments

Re: Hair Loss and AEDs!

Submitted by catinpas on Wed, 2010-01-20 - 01:04

After thinking about it, I remember my neuro telling me to remember to take my Ca/Mg/Zn, multivitamin, and folic acid everyday after I told her about my hair loss.  

Good Luck!

Cathy

After thinking about it, I remember my neuro telling me to remember to take my Ca/Mg/Zn, multivitamin, and folic acid everyday after I told her about my hair loss.  

Good Luck!

Cathy

Re: Hair Loss and AEDs!

Submitted by suebee27 on Thu, 2010-01-21 - 08:41
Again thank you all for the great comments!! this board is great!
-- Sue
Again thank you all for the great comments!! this board is great!
-- Sue

Re: Hair Loss and AEDs!

Submitted by Lughnasagh on Sat, 2010-07-31 - 12:12

Hi I'm new here, I'm from Ireland, I'm 37 now and have had epilepsy since I was 15 after brain surgery for and AVM.  I take 600mg Tegretol slow release twice daily and 1500 Keppra in the morning and 1250 in the evening.  I was put on Keppra in march 2006 after I became immune to the neurontin I was on.  A few months later my hair started falling out like rain and it hasen't stopped since.  A few months ago my body hair also started to fall out and now my eyelashes and eyebrows are nearly gone.  I was lucky that I had very thick hair to begin with but now it all looks so thin that I feel like I look ill when I look in the mirror.  Has anyone else lost body hair with their meds?

 I went to my doctor and neurologist about this and when it first started happening four years ago and was told the Keppra wasn't the problem even though my bloods came back normal and the dermatologist said it wasn't a skin problem.  I've gone back to the doctor about this a few weeks ago, had another battery of blood tests which all came back normal and have another appointment with a dermatologist, I won't see him til January though because the wating list is so long on public health.  I am still waiting on an appointment to see my neurologist even though it was June when it was asked for.  Generally I see him once a year as it is just how stretched the health system is here, I don't know what its like in the U.S. 

I noticed a small goiter developed around the time my body hair started falling out and asked my doctor if these were related and she said no.  My TSH is 1.69 and the normal range is 0.27-4.2 so I suppose its a bit low but would it be enough to cause this, I don't know and I've lost faith in my doctors as it seems they tell me what they want to tell me.  I'm sure everyone here knows their own body and when its trying to tell them something.  It's very frustrating not to be listened to and I'm not a shrinking violet.  I keep questioning my doctors and have on more then one occasion been shown the door!  I managed to persuade my general doctor to look at the medication if the dermatology results are clear - after four years trying.

I have tiredness and weight loss and tingling on my skin with Keppra also but it does control the attacks relatively well, I'm on them for complex partial seizures.  I'm not fully controlled and have never had a licence but I did notice with the keppra improvement in cognitive abilities which was a great relief.  If it wasn't for the hair I would stay on it because there seems to be risks with all of them. Maybe I sound vain but I'm devestated at this point and have become withdrawn which isn't good. I've stopped doing a lot of things over the years because of epilepsy, I was an active outdoor person but in recent years excersice can bring on attacks so I have to be careful.

This has turned into a bit of a rant but I suppose I've nowhere else to go with it, its great to hear all the knowledge and courage people on this site have!  Thanks, Bronagh

Hi I'm new here, I'm from Ireland, I'm 37 now and have had epilepsy since I was 15 after brain surgery for and AVM.  I take 600mg Tegretol slow release twice daily and 1500 Keppra in the morning and 1250 in the evening.  I was put on Keppra in march 2006 after I became immune to the neurontin I was on.  A few months later my hair started falling out like rain and it hasen't stopped since.  A few months ago my body hair also started to fall out and now my eyelashes and eyebrows are nearly gone.  I was lucky that I had very thick hair to begin with but now it all looks so thin that I feel like I look ill when I look in the mirror.  Has anyone else lost body hair with their meds?

 I went to my doctor and neurologist about this and when it first started happening four years ago and was told the Keppra wasn't the problem even though my bloods came back normal and the dermatologist said it wasn't a skin problem.  I've gone back to the doctor about this a few weeks ago, had another battery of blood tests which all came back normal and have another appointment with a dermatologist, I won't see him til January though because the wating list is so long on public health.  I am still waiting on an appointment to see my neurologist even though it was June when it was asked for.  Generally I see him once a year as it is just how stretched the health system is here, I don't know what its like in the U.S. 

I noticed a small goiter developed around the time my body hair started falling out and asked my doctor if these were related and she said no.  My TSH is 1.69 and the normal range is 0.27-4.2 so I suppose its a bit low but would it be enough to cause this, I don't know and I've lost faith in my doctors as it seems they tell me what they want to tell me.  I'm sure everyone here knows their own body and when its trying to tell them something.  It's very frustrating not to be listened to and I'm not a shrinking violet.  I keep questioning my doctors and have on more then one occasion been shown the door!  I managed to persuade my general doctor to look at the medication if the dermatology results are clear - after four years trying.

I have tiredness and weight loss and tingling on my skin with Keppra also but it does control the attacks relatively well, I'm on them for complex partial seizures.  I'm not fully controlled and have never had a licence but I did notice with the keppra improvement in cognitive abilities which was a great relief.  If it wasn't for the hair I would stay on it because there seems to be risks with all of them. Maybe I sound vain but I'm devestated at this point and have become withdrawn which isn't good. I've stopped doing a lot of things over the years because of epilepsy, I was an active outdoor person but in recent years excersice can bring on attacks so I have to be careful.

This has turned into a bit of a rant but I suppose I've nowhere else to go with it, its great to hear all the knowledge and courage people on this site have!  Thanks, Bronagh

Sign Up for Emails

Stay up to date with the latest epilepsy news, stories from the community, and more.